Back to top Skip to main content

Ask Dr Mark Porter

Dr Mark Porter

12 February 2021

Our health columnist, Dr Mark Porter, is one of the country’s best-known GPs.

Our expert on dry eyes, gout and whether it is possible to die of a broken heart

Q.  Do you have any tips for treating dry, sore eyes? My optometrist advised over-the-counter drops, but I’ve found hypromellose hasn’t made much difference. My eyes stream when I walk outside in cold weather, so I seem to be able to produce plenty of tears. I am now wondering whether it is anything to do with spending a lot of time at my computer. If so, might special lenses in my reading glasses reduce the glare from the screen?

A.  Dry eyes are a very common problem and most milder cases respond well to some self-help tips and over-the-counter drops or lubricants. Indeed, NHS England has recently advised GPs to encourage their patients to self-treat rather than give them a prescription as part of a wider money-saving drive for a number of minor illnesses.

However, before self-treating it is important to understand the cause. Your story suggests that you are producing enough tears, but that they are of poor quality or evaporating too quickly – so-called ‘evaporative deficiency’. Your computer may well be contributing to this, but not because of anything the screen produces, so special lenses are unlikely to help.

Enjoying this content? Download the Saga Magazine app, free!

If you spend a lot of time looking at screens without a break you blink much less, and this reduction in blink rate accelerates evaporation, giving you dry, sore, red eyes. Take regular breaks and remember to blink. Another common cause of evaporative deficiency is blepharitis – inflammation of the lid margin – and treating this (typically with careful daily cleaning of the eyelids) can help, too.

Drops will provide relief as well but I wouldn’t recommend hypromellose in your case as it tends to work best for people who can’t produce enough tears (aqueous deficiency).

Ask your pharmacist for products containing propylene/polyethylene glycol (eg Systane), which work better in evaporative deficiency. Another trick is to add in a gel/ointment, such as carbomer or liquid paraffin, to your routine last thing at night. These work well in both types of deficiency.

If you are still struggling, book in to see your GP so they can look for signs of other triggers such as blepharitis and advise accordingly, and try other lubricants or medication.

One quick word on aqueous deficiency where tear production is reduced (occasionally so much that people don’t even produce tears when they cry).

While it can be linked to underlying health problems, including rheumatic conditions, this type of dry eye is often a side-effect of medicines, too.

So check first. Common culprits include old-fashioned antidepressants such as amitriptyline (now used to treat nerve pain), antihistamines, ‘bladder pills’ and water tablets (diuretics). However, please don’t stop any prescribed medicine without talking to your GP first.

Q.  I have recently retired back to the UK after working in France. Just before leaving, my doctor in Lyon started me on 100mg of allopurinol following repeated attacks of gout in my feet and wrists. It seems to have made things worse rather than better. Should I persevere or talk to my new GP about a different treatment?

A.  Gout is caused by a build-up of uric acid in the body, which triggers inflammation in the joints, typically the big toe, but any joint can be affected. However, the classic red, exquisitely tender joint is only one symptom. Untreated gout can also cause other problems including swollen fingers and knuckles, white lumps in the skin (tophi), and fluid on the elbow (bursitis).

Daily allopurinol lowers uric acid levels and is designed to ward off attacks. However, when you first start it, the drug can have the opposite effect. To avoid this, it is normally prescribed with an anti-inflammatory(eg naproxen or colchicine) for up to six months while the dose of allopurinol is gradually increased until your uric acid levels drop low enough to reverse the gout. You don’t say if you were prescribed this dual therapy. If not, that will be the problem. If you are on an anti-inflammatory already you may need a different one or a bigger dose. Either way your new GP will be able to advise. Check out what you can do to help yourself through diet and lifestyle changes here.

Q.  Can you die of a broken heart? A neighbour of mine lost her husband to cancer last year and then died herself following a heart attack a fortnight later. Coincidence, or the result of her grief?

A.  You describe a sad and well-recognised phenomenon where partners seem to die within a short period of each other. In most cases it will be coincidence, but there is good evidence that grief can trigger both heart attacks and strokes.

A UK study of 30,000 people over 60 who had lost a partner found they were twice as likely to have a stroke or heart attack in the 30 days after their bereavement than others of their age. However, twice as likely is still not very much, and the absolute risk of a heart attack or stroke in that first month remained low – one in 625 in the bereaved group compared to one in 1,250 in their peers.

Researchers have investigated the link by studying people who have lost a spouse. As well as increased anxiety and depression and poor sleep, they also recorded a number of physiological changes that increase the risk of cardiovascular problems.

When compared to a control group, the bereaved showed significant increases in blood pressure and pulse rate, and changes in their immune and clotting systems that made their blood stickier and heart attack and stroke more likely.

So, to answer your question, yes you can die of a ‘broken heart’, but it is unlikely.

Want more content from Saga Magazine? Download the app today

Cancer Research UK: My go-to site for information about any cancer. It is constantly updated and has everything from signs and symptoms, to how to find out about new treatments and clinical trials. I hope you never need this resource, but if you do you will discover just what a national treasure it is.

Email drmark@saga.co.uk or write to Dr Mark Porter at Saga Magazine, Enbrook Park, Folkestone, Kent CT20 3SE. He can’t reply individually but will respond to queries in Saga Magazine. Always talk to your own GP.

More content from Saga

Article first published in Saga Magazine February 2021.

Like this article? Share it!

The opinions expressed are those of the author and are not held by Saga unless specifically stated. The material is for general information only and does not constitute investment, tax, legal, medical or other form of advice. You should not rely on this information to make (or refrain from making) any decisions. Always obtain independent, professional advice for your own particular situation.

Like this article? Share it